Warfarin and gout

Valve Replacement Forums

Help Support Valve Replacement Forums:

Martin1962

Member
Joined
Feb 9, 2022
Messages
7
Location
Norfolk, UK
I'm recovering well after ohs in January to replace mitral valve with mechanical, albeit with a few complications along the way. The latest thing is that I've now been diagnosed with high uric acid levels causing gout and a kidney stone. Not sure if there's a connection - has anyone else had this problem since taking warfarin?
 

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
10,284
Location
Queensland, OzTrayLeeYa
Not sure if there's a connection

found this:
published 1986
Abstract
The effect of warfarin administration on plasma uric acid was investigated. A representative sample of patients on long-term warfarin treatment had a significantly higher concentration of uric acid in plasma than did age-matched patients with comparable plasma urea concentrations who were not taking warfarin. In women, this association was observed only in patients with normal values for plasma urea, not in those with high values. In contrast, in men this association was present in both groups (normal and high plasma urea). In a longitudinal study involving patients, their plasma uric acid significantly increased after warfarin administration. There was no significant change in the renal clearance of uric acid after a single dose of warfarin in normal, healthy volunteers; this contrasts with the increase observed with other coumarin anticoagulants. Our findings suggest that the increase in plasma uric acid noted with warfarin administration is probably due to an increase in uric acid production and may predispose to gout those patients who are on long-term therapy with warfarin.​

so not good news there ... but then again only findings of correlation

... however also found this:
published in 1988

Abstract
Uric acid concentrations reportedly are increased in patients being treated with warfarin. We measured uric acid in 40 patients before and during warfarin administration. The mean pre- and post-warfarin uric acid concentrations for our patients were 0.39 mmol/L and 0.40 mmol/L, respectively, not a significant difference. Further observations of hyperuricemic patients started on warfarin are needed to prove that their risk of gout is not increased.​

so its not really conclusive IMO

HTH
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,911
Location
MO USA
I've had kidney and bladder stones, but warfarin was not blamed for them. Per my urologist, the only effect warfarin has on that part of your body is you will have more blood in your urine if other things are going wrong (e.g. bladder stone, cancer, etc..) Warfarin increases the visible symptom but is not the cause.
 

pekster11

Well-known member
Joined
Apr 20, 2011
Messages
235
Location
Chester, UK
Yes
Last summer and this summer during my workplace medical, my Uric acid levels were elevated (491umol/l) and my ATL/GPT liver enzyme as well (65 IU/l)

I've been wondering if warfarin could be the cause of this ?
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,911
Location
MO USA
Yes
Last summer and this summer during my workplace medical, my Uric acid levels were elevated (491umol/l) and my ATL/GPT liver enzyme as well (65 IU/l)

I've been wondering if warfarin could be the cause of this ?

Ask your doctor. Warfarin is a common drug whose effects have been studied for years and thus are well-characterized.
 
Top